FDA Warns That Codeine Use by Nursing Mothers May Cause Severe Side Effects in Infants

In case it’s news to you, all drugs are poison. When the dosage is managed correctly, we skate the fine line between the poisonous effects that make us feel better (acheing, sniffing, sneezing, you know the rest) and the poisonous effects we don’t like (for example, death). Because adults have bigger livers and more mass, they generally have a wider margin of error when it comes to establishing a safe dosage (given a rather absurd definition of safe). When you’re dealing with a child, an infant or a fetus, the chances of unintended toxic effects. This week, the FDA issued a warning to point out that it’s not necessary to given such drugs directly to the child to run such a risk.

The U.S. Food and Drug Administration (FDA) is concerned that nursing infants may be at increased risk of morphine overdose if their mothers are taking codeine and are ultra-rapid metabolizers of codeine. The agency has reviewed all available information on this subject since a medical journal reported the death of a 13-day old breastfed infant who died from morphine overdose. The morphine levels in the mother’s milk were abnormally high after taking small doses of codeine to treat episiotomy pain. A genetic test showed that the mother was an ultra-rapid metabolizer of codeine.

"Our best advice to physicians prescribing codeine-containing products to nursing mothers is to prescribe the lowest dose needed for the shortest amount of time," said Sandra Kweder, M.D., deputy director of the Office of New Drugs in FDA’s Center for Drug Evaluation and Research. "And nursing mothers should always consult their physicians before taking any codeine containing products."

Codeine is an ingredient found in prescription and non-prescription medicines that are used to relieve pain or treat cough. Once in the body, some of the codeine is converted (metabolized) to morphine. Some people, due to their genetic makeup, metabolize codeine much faster and more completely than others. These people, called ultra-rapid metabolizers, are more likely to have higher-than-normal levels of morphine in their blood after taking codeine. Mothers who are ultra-rapid metabolizers may have higher-than-usual levels of morphine in breast milk.

According to the FDA, nursing mothers have used codeine safely for many years. In medical practice, codeine is generally considered the safest choice among narcotic pain relievers for nursing women and their babies. However, to raise awareness of this possible health risk and to prevent morphine overdose in nursing infants, FDA is requiring manufacturers of prescription codeine medicines to include information about codeine ultra-rapid metabolism in drug package insert information. In addition, FDA has posted information about this issue on the FDA website for healthcare providers and patients.

Nursing mothers taking codeine (or other narcotic pain relievers) should know how to watch for signs of overdose in their babies. Breast fed babies normally nurse every two to three hours and should not sleep for more than four hours at a time. Signs of morphine overdose in a nursing baby include increased sleepiness, difficulty breastfeeding, breathing difficulties or limpness.

Lately, the FDA seems to be rather understated when it comes to drug warnings. After all, 50% of their operating budget is paid by the drug companies so they don’t want to issue a warning so strong that it hurts product sales.

There have been some blockbuster drugs that have been responsible for blockbuster tragedies. Both DES and Thalidamide were once widely prescribed to pregnant women and were consdiered among the safest drugs on the market. That is, until is was shown what was happening with the children born to the mothers on these drugs.

The importance of breastfeeding is substantial and the diet of the mother will affect the quality of her milk and ultimately the quality of life of the baby.

Diet includes anything put in your mouth. It doesn’t matter if it’s food or poison.

Leave a Comment